Curious about Prednisone
AnonymousFebruary 9, 2011 at 12:23 pm
I was watching “House” recently and they were trying to decide whether to treat Candice Bergen with Prednisone or antibiotics. House said that “prednisone could kill her.” I know that this is a fictional show, but it seems like a lot of people with automimmune issues take prednisone. Is it really that dangerous? Just curious.
AnonymousFebruary 9, 2011 at 4:00 pm
I watched that episode too. I LOVE House!
The reason the prednisone would have killed her is because he thought she had a fungal infection. Prednisone is an immunosuppressant & would have suppressed her immune system too much & allowed the fungal infection to grow & end up killing her.
February 9, 2011 at 4:36 pm
Prednisone should not be used if you have certain medical conditions. Prednisone is an anti-inflammatory and like all other drugs and treatments no two of respond exactly alike.
After 3 months on prednisone I responded dramatically and ALL my CIDP pain disappeared, and is till GONE. Over a 2-year period my Neuro tapered the prednisone slowly, slowly, slowly, and instructed me to take it on alternate days.
I have now stopped the nasty drug completely for two months. I’m walking around pain-free with good balance. I can run a little, so my cat thought I was playing and bumped into my shin (it hurt) and it was almost a calamity. My neuro said all the rest of the nerves will come back completely and slowly. He doesn’t think I will backslide and those words lifted my spirits sky high.
BTW I will immensely appreciate any prayers, best wishes, positive energy or blessings sent my way.
February 10, 2011 at 11:35 pm
Thank You Jessicah I appreciate your encouragement.
I cannot emphasize enough though how different we all are with CIDP.
They don’t usually prescribe prednisone for diabetics, because it can raise blood sugar way up there. My Neuro said he gave it to me after he taked to my endocrinologist who said I didn’t have an advanced case. Also he knew I understood about sugar control and explained I might have to increase my medication although I was very careful with my diet.
The good news is that I constructed a top-notch diet and every time my prednisone was reduced my sugar readings though excellent to begin with had become better. The last reading while I was on a small amount of pred was exceptional and my next one since I’m off the pred will probably mystify the American Diabetic Association it so good. I forgot to mention I never had to increase my Diabetic medication at all and Now I may be able to decrease. When I started to exercise as my CIDP improved that helped too . I remember falling off the treadmill when I had foot drop, but now it’s a piece of cake on the incline.
That’s my story and I’ll stick to it.
I am going to expect the best for you Jessicah. There has to be a doctor out there who can diagnose you and a treatment that will heal you. I watch Mystery Diagnosis and there are many reasons a diagnosis is delayed. It could be a test that needed to be run and was overlooked or a doc cannot relate the symptoms in the right way. Sometimes an internet search by a patient or caregiver can a least provide a clue that defines the disease.
Keep the Faith, Use your Intuition or do whatever it takes until a healing takes place. I don’t know how to make you feel better, but you seem to have what it takes to find that magic bullet! God Bless your Hubby and Children Too
AnonymousFebruary 11, 2011 at 3:34 pm
Thank you KatyK for your words of encouragement! That made my day…..:) I have an appt with an alternative medicine doc in April and I am hoping that they can give me some advice on diet and supplements. I am going to keep going until I get some answers or relief…..
AnonymousMarch 11, 2011 at 12:08 pm
It is weird that I just asked a question about this because I went to my rheumy yesterday and he has prescribed a 10 day course of Prednisone, 5 mg. Possible arthritic issues.
I have some questions that I have called the nurse about, but was wondering if someone could answer them here.
1.) I read that you should not abruptly stop Prednisone. If I am only taking this for 10 days, is that an issue?
2.) I read that you should not take this if you have a systemic fungal infection. How would you know if you have this? Would it be obvious?
3.) If your immune system is suppressing viruses, and the Prednisone is an immunosuppressant, does this release the viruses to attack or cause problems?
4.) When you go off it, does your immune system stay suppressed for a while or go back to how it was?
5.) If you might have had GBS, (mine was never confirmed because it was a “mild” case), are there dangers to taking steroids? Could it trigger another attack? I know that you are not supposed to take steroids if you have GBS.
March 11, 2011 at 10:02 pm
I responded on your other thread, however i forgot to add this…. you mentioned about stopping abruptly, you cannot. a friend of mine had an awful time when she did. sometimes you do not have good luck with meds as you mentioned in the past, so make sure you stress that to the doc and he gives you a plan should you have to stop. btw, is the april appointment with the algonquin guy?
You must be logged in to reply to this topic.